Stephen Michael KELL

Inquest into the death of Stephen Michael KELL

Summary: Mr Kell was a 35 year old man who died at Graylands Hospital on 25 April 2015 from complications of an acute large intestine obstruction. At the time of his death Mr Kell was subject to an Involuntary Patient Order made under the Mental Health Act 1996.\r\n\r\nMr Kell was diagnosed in 2001 as suffering from chronic paranoid schizophrenia and it was reported he displayed symptoms of his illness since he was 18 years old. He responded poorly to clinical treatments and his condition was exacerbated by his ongoing abuse of illicit substances.\r\n\r\nMr Kell was prescribed antipsychotic medication, clozapine to treat his mental illness, because his condition was non-responsive to other anti-psychotics. Upon his June 2012 admission to Graylands Hospital it was noted that his clozapine had been ceased due to a low white blood cell count. However, his mental health deteriorated from the time of cessation.\r\n\r\nFollowing consultations with him and his family, and compliance with the manufacturer’s processes, Mr Kell was recommenced on clozapine in May 2013, with medication to boost his white blood cell count. . In March 2015 his involuntary patient status was reviewed and extended for a further three months.\r\n\r\nIn the months leading up to his death Mr Kell’s behaviour and mental state were noted to fluctuate. He appeared to be responding to unseen stimuli, and on occasion displayed difficult behaviours. Mr Kell was granted day leave on 24 April 2015 and upon his return it was thought, but not confirmed, that he may have used drugs. On the evening of 25 April 2015 when approached for his medications he was unable to communicate, he had a tremor and an elevated heart rate. His tremor and heart rate subsequently settled, but later that night his condition rapidly deteriorated. He became unresponsive and despite resuscitation attempts he remained in asystole and died in the early hours of 26 April 2015. Clinicians did not know why Mr Kell had died.\r\n\r\nAt the inquest the State Coroner heard expert evidence about clozapine-induced gastrointestinal hypomotility, and found that Mr Kell developed this condition by reason of his treatment with clozapine, that contributed to his death. Unfortunately this potentially fatal condition was not well known known at the time, and Mr Kell did not display symptoms consistent with intestine obstruction or motility issues.\r\n\r\nThe State Coroner made one recommendation to the Department of Health to consider updating Guides and Polices relating to the safe and quality use of clozapine in the WA Health System, to warn of the potentially fatal risk of clozapine-induced gastrointestinal hypomotility. The other recommendation was made to the distributors of clozapine, Pfizer and Mylan, and included updating their Product Information to highlight the risk of clozapine-induced gastrointestinal hypomotility with a prominent “boxed warning”..\r\n\r\nThe State Coroner was satisfied that Mr Kell’s supervision, treatment and care was appropriate to his needs. The State Coroner found Mr Kell’s death arose by way of misadventure.\r\n\r\nCatch Words: Clozapine induced gastrointestinal hypomotility :: Updating clozapine Prescribing Policy : Updating clozapine Prescribing Information : Misadventure

Coroner Fogliani on 6 August 2020

‘https://coronerscourt.wa.gov.au/_files/inquest-2020/Kell_finding.pdf’

Leave a Reply

Your email address will not be published. Required fields are marked *